Barbiturate use disorder is now subsumed under sedative, hypnotic and anxiolytic use disorders. However, it has described separately as it has some distinctive features. Since their introduction in 1903, barbiturates have been used as sedatives, hypnotics, anticonvulsants, anaesthetics and tranquilisers.
The commonly abused barbiturates are secobarbital, pentobarbital and amobarbital. Their use has recently decreased markedly as benzodiazepines have replaced barbiturates in the majority of their clinical uses.
Barbiturates produce mark physical and psychological dependence. Tolerance (both central and metabolic) develops rapidly and is usually mark. There is also a cross tolerance with alcohol.
Intoxication and Complications:
Acute intoxication, typically occurring as an episodic phenomenon, is characterise by irritability, increased productivity of speech, lability of mood, disinhibited behaviour, slurring of speech, incoordination, attentional and memory impairment, and ataxia.
Mild barbiturate intoxication resembles alcohol intoxication; severe forms may present with diplopia, nystagmus, hypotonia, positive Romberg’s sign and suicidal ideation. Drug automatism may sometimes lead to lethal accidents.
Intravenous use can lead to skin abscesses, cellulitis, infections, embolism and hypersensitivity reactions.
The barbiturate withdrawal syndrome can very severe. It usually occurs in individuals who are taking more than 600-800 mg/day of secobarbital equivalent for more than one month.
It is usually characterised by marked restlessness, tremors, hypertension, seizures, and in severe cases, a psychosis resembling delirium tremens. The withdrawal syndrome at its worst about 72 hours after the last dose. Coma, followed by death, can occur in some cases.
The barbiturate intoxication should treat symptomatically. If patient is conscious induction of vomiting and use of activated charcoal can reduce drug absorption. If coma ensues, intensive care measures should be employed on an emergency basis.
The treatment of withdrawal syndrome is usually conservative. However, pentobarbital substitution therapy has suggested for treatment of withdrawal from short-acting barbiturates. After detoxiﬁcation phase is over, follow-up supportive treatment and treatment of associated psychiatric disorder, usually depression, are important steps to prevent relapses.